Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 269, NWS North Platte, NE

July 5, 2008Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 5, 2008, 4:27 PM MDT for Cherry County, Nebraska. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2008, 4:27 PM MDT (22:27 UTC)
Expired
Jul 5, 2008, 5:15 PM MDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Cherry County, NE

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:45 PM MDTHAIL 0.8810 W Brownlee, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:02 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1379 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1615 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 052227
SVRLBF
NEC031-052315-
/O.NEW.KLBF.SV.W.0269.080705T2227Z-080705T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
527 PM CDT SAT JUL 5 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 615 PM CDT 515 PM MDT 

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HIGHWAY 83 CROSSING THE NORTH LOUP RIVER...OR 21 MILES NORTH OF
  THEDFORD...AND MOVING SOUTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHWEST OF ELSMERE BY 605 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SATURDAY EVENING/900 PM MDT SATURDAY EVENING/ FOR WESTERN NEBRASKA.

LAT...LON 4238 10051 4227 10051 4226 10017 4208 10016
      4208 10097 4229 10103 4238 10090 4239 10078
TIME...MOT...LOC 2227Z 313DEG 24KT 4227 10053

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 052252
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
552 PM CDT SAT JUL 5 2008

NEC031-052315-
/O.CON.KLBF.SV.W.0269.000000T0000Z-080705T2315Z/
CHERRY NE-
552 PM CDT SAT JUL 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT 
515 PM MDT FOR SOUTHEASTERN CHERRY COUNTY...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HIGHWAY 83 MILE MARKER 160...OR 15 MILES NORTH OF
THEDFORD...MOVING SOUTHEAST AT 31 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN CHERRY COUNTY AT 610 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
SATURDAY EVENING 900 PM MDT SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4238 10051 4227 10051 4226 10017 4208 10016
      4208 10097 4229 10103 4238 10090 4239 10078
TIME...MOT...LOC 2252Z 311DEG 27KT 4218 10056

$$

GARNER
000 
WWUS53 KLBF 052313
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
613 PM CDT SAT JUL 5 2008

NEC031-052323-
/O.EXP.KLBF.SV.W.0269.000000T0000Z-080705T2315Z/
CHERRY NE-
613 PM CDT SAT JUL 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY COUNTY 
WILL EXPIRE AT 615 PM CDT 515 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
SATURDAY EVENING 900 PM MDT SATURDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4238 10051 4227 10051 4226 10017 4208 10016
      4208 10097 4229 10103 4238 10090 4239 10078
TIME...MOT...LOC 2313Z 311DEG 27KT 4208 10040

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:01 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 5, 2:01 PM MDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT SAT JUL 5 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE SOUTH ACROSS NORTHWEST NEBRASKA THIS
EVENING PUSHING SOUTH TO NEAR THE KANSAS NEBRASKA STATELINE
THROUGH SUNDAY MORNING. THE FRONT WILL BE THE FOCUS FOR ISOLATED
TO SCATTERED THUNDERSTORMS THROUGH MONDAY NIGHT.

&&

.SHORT TERM...
FORECAST CHALLENGE TONIGHT WILL BE AREAL COVERAGE IN THE
DEVELOPMENT OF THUNDERSTORMS EASTWARD AS STRONG CAP INDICATED
INTO PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING. AT 19Z THE
SURFACE ANALYSIS SHOWED THE COLD FRONT INTO THE NORTHWEST
PANHANDLE WITH THE DRYLINE EXTENDING SOUTH FROM NEAR AIA TO OGA
AND IML. RADAR MOSAIC SHOWS ISOLATED CELLS NEAR AIA AND IBM ATTM
WITH ADDITIONAL SCATTERED HIGH BASED CONVECTION LIKELY AS SURFACE
HEATING HAS LED TO STEEP LAPSE RATES ACROSS THE WEST WITH OGA AND
IML AOB THE CENTURY MARK AT 2 PM. LAPS DATA SHOWS GREATEST
INSTABILITY EAST OF THE PANHANDLE WHILE LITTLE OR NO CAP EXISTS
FROM IBM NORTHEAST THROUGH NORTH CENTRAL CHERRY COUNTY AT 19Z. NAM
RESEMBLES THE OBSERVED LAPS DATA WITH ADDITIONAL HIGH BASED
CONVECTION TO FORM LATE THIS AFTERNOON INTO THE EVENING AS COLD
FRONT PUSHES SOUTHEAST WITH 2D FRONTOGENETICAL FORCING FROM 925 TO
700 MB ACROSS THE NORTHWEST THAT SHIFTS SOUTHEAST OVERNIGHT IN
ADDITION TO MID LEVEL WAVE NAM MOVE EAST THIS EVENING. AS STORMS
CONTINUE TO DEVELOP THE LOW LEVEL JET STRENGTHENS TO 35 TO 40
KNOTS THAT MAY ENHANCE LIFT TO TO KEEP CONVECTION GOING BEYOND
EVENING INTO THE NCNTRL OVERNIGHT. FOR NOW RAISED POPS ACROSS THE
NORTH AND NCNTRL WHERE BETTER CHANNELING AND CONVERGENCE OF
MOISTURE TO HELP FUEL STORM POTENTIAL.

OVERNIGHT MOISTURE DEEPENS EAST OF THE PANHANDLE WITH CHANCE OF
THUNDERSTORMS SUNDAY INTO MONDAY AS UPPER RIDGE WEAKENS WITH
INCREASING ZONAL FLOW WHILE SURFACE FRONT STALLS OUT. THE MORE ZONAL
FLOW WILL SEND PIECES OF ENERGY EAST FOR A CHANCE OF THUNDERSTORMS
THROUGH MONDAY NIGHT. THE PRECIPITABLE WATER RATIOS ARE AOB 1 INCH
WITH MODELS QPF GENERATING QPF BULLEYES FOR MENTION OF HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY NIGHT.

.LONG TERM...
TUESDAY THROUGH SUNDAY LONG RANGE MODELS MAINTAIN AN ACTIVE
NORTHERN STREAM WHILE STRENGTHENING THE BERMUDA RIDGE WESTWARD
ACROSS THE GULF STATES THROUGH SATURDAY. THE INCREASING ZONAL
PATTERN BY THURSDAY WILL LEAD TO ABOVE NORMAL TEMPERATURES
THURSDAY THROUGH SATURDAY BEFORE A STRONG UPPER WAVE CROSSES THE
NORTHWEST CONUS THAT WILL WEAKEN THE BERMUDA HIGH WITH THE MEAN FLOW
TO RESULT IN THE RETURN OF TROPICAL MOISTURE NORTHEAST ACROSS THE
DESERT SOUTHWEST. THE LONG RANGE MODELS DIVERGE BEYOND TUESDAY
IN HOW ENERGY WILL MOVE THROUGH THE NORTHERN STREAM TO LIMIT POPS
AT THIS TIME WHILE TRENDING TEMPERATURES UP.

&&

.AVIATION...

SOUTHERLY WINDS /POSSIBLY GUSTING UP TO 25 KT/ WILL PERSIST THROUGH
SATURDAY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
WESTERN NEB DURING THE LATE AFTERNOON...AND THEN SPREAD EAST DURING
THE EVENING. AT THIS TIME...THE KVTN TERMINAL APPEARS TO HAVE THE
GREATEST CHANCE OF EXPERIENCING THIS ACTIVITY AFTER 22Z. A FRONTAL
BOUNDARY WILL THEN MOVE SOUTH ACROSS THE REGION BY 12Z
SUNDAY...CAUSING WINDS TO BECOME NORTHEASTERLY DURING SUNDAY MORNING.

.FIRE WEATHER...

A SURFACE COLD FRONT WILL BE LOCATED OVER NORTHWEST NEBRASKA...WHILE
A PREFRONTAL TROUGH WILL BE SITUATED FROM VALENTINE...SOUTH TO
OGALLALA. SOUTH WINDS GUSTING UP TO 20-25 MPH WILL BE COMMON EAST OF
THE TROUGH...WHILE NORTHWESTERLY WINDS GUSTING FROM 15-25 MPH WEST
OF THE TROUGH ARE POSSIBLE. RH VALUES WILL BRIEFLY APPROACH 15
PERCENT ALONG AND WEST OF THE SFC TROUGH THIS AFTERNOON...WITH
ISOLATED THUNDERSTORMS POSSIBLE ACROSS THIS REGION AS WELL. THE
COMBINATION OF MODERATE WINDS...A DRY ENVIRONMENT...AND LIGHTNING
/WITH ONLY LIGHT RAIN OCCURRING WITH THE PASSING STORMS/ MAY
CREATE LOCALLY ENHANCED CONDITIONS FAVORABLE FOR EXPLOSIVE FIRE
GROWTH...AGAIN GENERALLY ALONG AND WEST OF A VALENTINE TO IMPERIAL
LINE SATURDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/KECK
Hazardous weather outlook, Jul 5, 10:50 AM MDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1150 AM CDT SAT JUL 5 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-061700-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1150 AM CDT SAT JUL 5 2008 /1050 AM MDT SAT JUL 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF A
VALENTINE TO IMPERIAL LINE LATE THIS AFTERNOON. OTHER STORMS WILL
MOVE ACROSS NORTH CENTRAL NEBRASKA DURING THE NIGHT. DUE TO THE
HOT WELL MIXED LOW LEVEL AIRMASS LOCATED OVER WESTERN NEB...A FEW
OF THESE STORMS MAY POSE A DAMAGING WIND THREAT...EITHER IN THE
FORM OF DRY MICROBURSTS OR BOWING LINE SEGMENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST INTO SUNDAY AND
MONDAY AS A WEAK FRONT BECOMES NEARLY STATIONARY OVER THE AREA.
ABUNDANT MOISTURE WILL BE TRANSPORTED INTO THE AREA ON EAST TO
SOUTHEASTERLY WINDS...MAINTAINING FAVORABLE INSTABILITY FOR
THUNDERSTORM DEVELOPMENT. DUE TO THE COMBINATION OF HIGH MOISTURE
CONTENT AND WEAK FLOW ALOFT...SOME OF THE STORMS MAY PRODUCE HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTH CENTRAL NEBRASKA THIS
AFTERNOON AND NIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 5, 2:55 PM MDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
355 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TORNADO          2 W VALENTINE           42.87N 100.59W
07/05/2008                   CHERRY             NE   LAW ENFORCEMENT

            BRIEF TORNADO TOUCHDOWN 2 MILES WEST OF VALENTINE.

&&

BTAYLOR
Local storm report, Jul 5, 2:58 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             VALENTINE               42.87N 100.55W
07/05/2008  E1.00 INCH       CHERRY             NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Jul 5, 3:44 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
444 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             18 S VALENTINE          42.61N 100.55W
07/05/2008  E1.00 INCH       CHERRY             NE   PUBLIC

            WINDS TO 50 MPH IN ADDITION TO THE HAIL.

&&

BTAYLOR
Local storm report, Jul 5, 3:49 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             17 S VALENTINE          42.63N 100.55W
07/05/2008  M1.25 INCH       CHERRY             NE   LAW ENFORCEMENT

&&

BTAYLOR
Local storm report, Jul 5, 3:51 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
451 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             17 SSE VALENTINE        42.65N 100.42W
07/05/2008  E0.88 INCH       CHERRY             NE   PUBLIC

&&

BTAYLOR
Local storm report, Jul 5, 4:17 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM CDT SAT JUL 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             30 S VALENTINE          42.44N 100.55W
07/05/2008  M1.00 INCH       CHERRY             NE   TRAINED SPOTTER

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:54 PM MDTSevere Thunderstorm WarningLBFGarden51 min
Jul 5, 2:20 PM MDTSevere Thunderstorm WarningLBFCherry40 min
Jul 5, 2:42 PM MDTTornado WarningLBFCherry33 min
Jul 5, 2:44 PM MDTSevere Thunderstorm WarningLBFGarden46 min
Jul 5, 3:00 PM MDTSevere Thunderstorm WarningLBFCherry30 min
Jul 5, 3:12 PM MDTTornado WarningLBFCherry19 min
Jul 5, 3:17 PM MDTTornado WarningLBFCherry28 min
Jul 5, 3:22 PM MDTSevere Thunderstorm WarningLBFCherry38 min
Jul 5, 3:28 PM MDTSevere Thunderstorm WarningLBFCherry47 min
Jul 5, 3:37 PM MDTSevere Thunderstorm WarningLBFCherry23 min
Jul 5, 3:51 PM MDTSevere Thunderstorm WarningLBFCherry39 min
Jul 5, 4:02 PM MDTSevere Thunderstorm WarningLBFCherry43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.